Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 103, NWS State College, PA

July 19, 2002Lycoming County, Pennsylvania

NWS State College, PA issued this severe thunderstorm warning at Jul 19, 2002, 4:15 PM EDT for Lycoming County, Pennsylvania. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 19, 2002, 4:15 PM EDT (20:15 UTC)
Expired
Jul 19, 2002, 5:15 PM EDT
In force
60 min
Issued by
NWS State College, PA
Area
Whole counties

County Lycoming County, PA

The radar

The State College radar (KCCX), 92 km from the middle of the area, began a volume at 20:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 8.3 hours before the alert went out and 222 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2002-07-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 873 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2002-07-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 38 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
873 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
515 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
38 m²/s²
0-3 km storm-relative helicity
51 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

001 
WUUS51 KCTP 192015
SVRCTP
PAC081-192115-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE STATE COLLEGE PA
415 PM EDT FRI JUL 19 2002

THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LYCOMING COUNTY IN NORTH CENTRAL PENNSYLVANIA

* UNTIL 515 PM EDT.

* AT 415 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER BARBOURS...OR 13 MILES NORTHEAST OF
  MONTOURSVILLE...MOVING SOUTHEAST AT 5 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  LAIRDSVILLE AND HUGHESVILLE AROUND 515 PM.

THE MAIN THREAT FROM THIS STORM IS A DAMAGING WIND GUST. EXPECT GUSTS
TO EXCEED 60 MPH. THESE WINDS CAN EASILY KNOCK DOWN TREES AND POWER
LINES...AND CAUSE PROPERTY DAMAGE. LARGE HAIL IS ALSO POSSIBLE. THE
SAFEST PLACE TO BE DURING A SEVERE THUNDERSTORM IS INSIDE A
SUBSTANTIAL SHELTER...AWAY FROM WINDOWS.

INTENSE RAINFALL IS ALSO LIKELY WITH THIS STORM. THE HEAVY RAIN WILL
CAUSE WATER TO POND ON AREA ROADS AND REDUCE VISIBILITIES TO NEAR
ZERO...WHICH WILL MAKE TRAVEL HAZARDOUS. THE RAIN WILL ALSO FILL
DITCHES AND SMALL STREAMS QUICKLY...AND MAY LEAD TO FLOODING.

$$

LA CORTE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 19, 12:55 PM EDT, 3 hours 20 minutes earlier.

Area forecast discussion, Jul 19, 12:55 PM EDT, 3 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1255 PM EDT FRI JUL 19 2002

...WORK ZONES BY 330 PM...

...ZONES BY 4 PM...

...CHANGES...

CURRENT FCST NOT BAD. WILL EDGE TEMPS UP SOME FOR PERIOD SAT INTO
TUE.

...DISC...

...SHORT TERM...

CAPE SUCH THAT STORMS ARE POPING UP NOW. MOST OF THE REAL ACTIVE
WX OUT OF THE CWA SO FAR...WILL MAKE THIS SHORT.

SOME STORMS UNTIL AROUND MIDNIGHT.

FRONT WILL SAG INTO AREA LATER TONIGHT...MAINLY AS A WIND
SHIFT/DEWPOINT LINE. ONLY A FEW DEGREES COOLER ON SAT...WITH
LESS HUMIDITY. SOME CU LIKELY...AS NO REAL GOOD PUSH OF DRY AIR OR
SINKING MOTION.

...LONG TERM...

AS NOTED ON WEATHER WORLD LAST NIGHT...SOME POTENTIAL FOR HEAVIER
CONVECTION EARLY NEXT WEEK. RIDGE BUILDS IN BY LATE SUNDAY...AND
VERY STRONG PUSH OF KILLER TYPE HEAT/HUMIDITY MOVES TOWARD THE AREA
FROM THE WEST ON MONDAY. VERY STRONG FLOW ACROSS NORTHERN TIER
STATES...WITH DEEP POCKET OF COLD AIR WELL TO THE NORTH...FOR WHAT
IS NORMALLY THE HOTTEST WEEK OF THE SUMMER. ANYWAY...IF AVN IS
RIGHT...SYSTEM COMING ACROSS TUE WILL HAVE THE CHC TO FIRE OF
ABNORMALLY INTENSE STORMS. SLIGHTLY COOLER WEATHER BEHIND
THIS...BEFORE NEXT WARMUP. WILL TAKE LOOK AT SREFS.

.CTP...NONE.

MARTIN

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 19, 5:05 PM EDTSevere Thunderstorm WarningCTPCentre55 min
Jul 19, 5:44 PM EDTSevere Thunderstorm WarningCTPLancaster61 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.